Drug Free

Delsym Abuse and Intoxication

Delsym Abuse and Intoxication drug rehabilitation and alcohol rehabilitation

Over the counter medications are quite often abused by young people and recently the misuse of the cough suppressant Delsym was responsible for four teens being taken to the hospital from school by paramedics in Pearland, Texas. Delsym is a cough medication that contains dextromethorphan and is used to relieve coughs associated with colds and flu.


According to nbc33.com, two fourteen year old boys and two fifteen year old boys became intoxicated after one of the four boys brought 4 bottles of Delsym to school and each of them drank a whole bottle apiece of the cough syrup in the restroom.

After going back to class one of the boys appeared to be under distress and acting strange so the teacher sent him to the nurse. The boy's heart rate and blood pressure were elevated and he admitted to drinking the cough syrup and told on the other boys too eventually. According to the article, all four intoxicated students were taken to the hospital for evaluation and could "face public intoxication charges".

Delsym is one of the brand names for dextromethorphan which is often abused because the medication produces a sense of euphoria or hallucination and according to livestrong.com, "skittling" is the term used to reference getting high on the medication.

Street Terms for Dextromethorphan

  • Poor man's PCP
  • Skittles
  • Triple C
  • DXM
  • CCC

Dextromethorphan Side Effects

  • Dizziness
  • Lightheadedness
  • Nervousness
  • Drowsiness
  • Restlessness
  • Nausea
  • vomiting

Sometimes young people experiment with over the counter medications like Delsym because they're legal and easy to get but they don't realize just how dangerous they are. Delsym is a cough medication that's timed released and lasts for up to 12 hours when taken by the teaspoonful so an overdose could occur very easily if a person consumes too much.

Dextromethorphan (Delsym) Overdose Symptoms

  • Nausea
  • Vomiting
  • Drowsiness
  • Dizziness
  • Unsteadiness
  • Vision changes
  • Breathing difficulties
  • Elevated heart beat
  • Hallucinating
  • Seizures
  • Coma

Taking high doses of Delsym cough medication can lead to serious cardiovascular problems, overdose and even death. Because cough medications like Delsym are quite powerful they're often kept behind the counter in stores but unfortunately they can still be found on the shelf in some places.

References
PubMed
NBC 33 News
LiveStrong.Com

Post Discussion

  1. Addict

    What would you do if a three year old who drank a considerable amount of Delsym?

    • Addict

      Bring them to the emergency room immediately!! You seriously even had to ask that question?

  2. Addict

    I've personally consumed 16 ounces of delysm and I'm still alive. Did the person writing this article even look into how much DXM it takes to OD? Its a whole lot more than a 5 ounce bottle. It's a whole lot more than 3 of the 5 ounce bottles. LD50 is 2.5 to 20 grams HBR so I can only imagine how much it would take to die from polistirex.

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-800-807-0951 or have a Counselor Contact You

Socialize with us